IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1628 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (456 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed3996    
    Printed97    
    Emailed3    
    PDF Downloaded154    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2015  |  Volume : 81  |  Issue : 4  |  Page : 405-406

Symmetrical drug-related intertriginous and flexural exanthema due to codeine


1 Department of Dermatology, Namık Kemal University, Faculty of Medicine, Tekirdag, Turkey
2 Department of Pathology, Namık Kemal University, Faculty of Medicine, Tekirdag, Turkey

Date of Web Publication3-Jul-2015

Correspondence Address:
Asst. Prof. Gamze Erfan
Department of Dermatology, Namik Kemal University, Faculty of Medicine,Tunca Str. 100. Yil District, Tekirdag
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.158665

Rights and Permissions



How to cite this article:
Erfan G, Yanik ME, Kaya S, Tasolar K, Oznur M, Kulac M. Symmetrical drug-related intertriginous and flexural exanthema due to codeine. Indian J Dermatol Venereol Leprol 2015;81:405-6

How to cite this URL:
Erfan G, Yanik ME, Kaya S, Tasolar K, Oznur M, Kulac M. Symmetrical drug-related intertriginous and flexural exanthema due to codeine. Indian J Dermatol Venereol Leprol [serial online] 2015 [cited 2019 Dec 15];81:405-6. Available from: http://www.ijdvl.com/text.asp?2015/81/4/405/158665


Sir,

Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), also known as baboon syndrome, lies within the spectrum of systemically induced allergic contact dermatitis. In recent decades, hundreds of drugs have been reported as being causative agentsof this disease. [1] However, we were unable to find any previous reports of codeine causing this reaction pattern.

A 60-year-old woman presented with a 4-day history of a pruritic, partly confluent, macular rash originating in the gluteal and inguinal area which rapidly progressed to the popliteal area, legs, neck and inframammary area. The rash had developed 2 days after first administration of paracetamol 500mg/codeine 30 mg (Geralgine-K®; Munir Sahin, Turkey), which was used to treat joint pain with a suspicion of psoriatic arthritis. The patient also mentioned that the redness had regressed in the gluteal and inguinal area 2 days earlier. Two months before this episode, the patient had applied topical diclofenac/codeine (Diclactive® 1% gel; Pharmactive, Turkey) for a period of three weeks. There were no other systemic symptoms such as fever or fatigue. Physical examination revealed a symmetrical, erythematous, macular rash on the neck, inframammary area, and the lower and upper extremities [Figure 1]a. Detailed laboratory and serological investigations for drugs and viral infections were normal. Skin biopsy revealed spongiosis, eosinophilic and lymphocytic exocytosis in the epidermis and a dermal perivascular infiltrate of inflammatory cells, predominantly eosinophils and lymphocytes [Figure 2]. After discontinuation of the drug, the lesions resolved without treatment within 5 days. Three weeks after the lesions resolved, patch tests with European Baseline Series S-1000 (Chemotechnique Diagnostics®), paracetamol (5% pet.), codeine phosphate (5% and 1% pet.), and Geralgine-K (50% aq., 5% and 1% pet.) were negative, as were prick tests. A provocation test was done with paracetamol; 500 mg/day was administrated for 3 days, and in the 3-week follow-up there were no symptoms. Paracetamol 500 mg/codeine 30 mg was then given. One day after this; mildly pruritic erythema occurred in the neck and waist folds [Figure 1]b. The patient was thus diagnosed with symmetrical drug-related intertriginous and flexural exanthema due to codeine, based on the clinical features and drug provocation tests.
Figure 1: Symmetrical, erythematous, macular rash in intertriginous areas (a) 5 days after codeine administration, (b) 3 days after challenge test with codeine.


Click here to view
Figure 2: Eosinophilic and lymphocytic exocytosis and spongiosis in the epidermis accompanied by a dermal perivascular infiltrate of inflammatory cells. (H and E, ×200)


Click here to view


Baboon syndrome was first described as a skin eruption in the intertriginous areas caused by systemic absorption of agents after cutaneous sensitization. Diagnosis is based upon exposure to a systemically administered drug, sharply demarcated erythema of the gluteal area and/or V-shaped erythema of the inguinal area, involvement of at least one other intertriginous site/flexural fold, symmetry of affected areas and the absence of systemic symptoms and signs. [1] The morphology of the rash is considered characteristic. Histopathological findings typically include perivascular infiltrates of inflammatory cells such as lymphocytes and eosinophils. In the present case, all these criteria were fulfilled. Even though codeine is an opioid agonist with a lower incidence of side effects compared with other derivatives, cutaneous side effects such as urticaria, maculo-papular eruptions, angioedema, erythema multiforme, erythema nodosum and toxic epidermal necrosis have all been reported. [2] Generalized contact dermatitis and erythroderma due to type IV hypersensitivity to codeine, have also been reported. [2],[3],[4] Interestingly, in all of the cases mentioned above, patients had a positive patch test for codeine or its derivatives. This data suggests that codeine, which is frequently used by patients in combination with other drugs, can induce late drug allergic reactions such as allergic contact dermatitis.

The pathological mechanism in symmetrical drug-related intertriginous and flexural exanthema is not yet understood; it has been clinically, histologically and immunologically accepted as a type IV drug reaction. [5] In this case, we believe that the history of topical codeine gel administration two months before the eruption may have been responsible for the patient's sensitization to systemic codeine. Even though symmetrical drug-related intertriginous and flexural exanthema is triggered by systemic absorption of topical or systemic substances, in previously sensitized patients, negative patch tests for the responsible drug have been reported, as was the finding in our case.

 
  References Top

1.
Hausermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.  Back to cited text no. 1
    
2.
Schmutz JL, Barbaud A, Trechot P. Codeine and cutaneous drug reactions: Absence of cross-allergy with tramadol and fentanyl. Ann Dermatol Venereol 2010;137:429.  Back to cited text no. 2
    
3.
Rodriguez A, Barranco R, Latasa M, de Urbina JJ, Estrada JL. Generalized dermatitis due to codeine. Cross-sensitization among opium alkaloids. Contact Dermatitis 2005;53:240-4.  Back to cited text no. 3
    
4.
Gastaminza G, Audicana M, Echenagusia MA, Uriel O, Garcia-Gallardo MV, Velasco M, et al. Erythrodermia caused by allergy to codeine. Contact Dermatitis 2005;52:227-8.  Back to cited text no. 4
    
5.
Wolf R, Orion E, Matz H. The baboon syndrome or intertriginous drug eruption: A report of eleven cases and a second look at its pathomechanism. Dermatol Online J 2003;9:2.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Paracetamol/codeine
Reactions Weekly. 2015; 1563(1): 170
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow